Skip to main content
Log in

Matrices which can be optimally scaled

  • Published:
Numerische Mathematik Aims and scope Submit manuscript

Abstract

Sufficient conditions are given for a matrix to be optimally scalable in the sense of minimizing its condition number. In particular, in the case of simultaneous row- and column-scaling and subordinate to thel 1- orl -norm the minimal condition number is achieved for fully indecomposable matrices.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. Bauer, F. L.: Optimally scaled matrices. Num. Math.5, 73–87 (1963).

    Google Scholar 

  2. Businger, P. A.: Matrix scaling with respect to the maximum-norm, the sumnorm, and the Euclidean norm. Doctoral Dissertation, The University of Texas, August, 1967.

  3. Forsythe, G. E., andE. G. Straus: On best conditioned matrices. Proc. Amer. Math. Soc.6, 340–345 (1955).

    Google Scholar 

  4. Golub, G. H.: Comparison of the variance of minimum variance and weighted least squares regression coefficients. Ann. Math. Stat.34, 984–991 (1963).

    Google Scholar 

  5. Householder, A. S.: The theory of matrices in numerical analysis. Blaisdell, 1964.

  6. Marcus, M., andH. Minc: A survey of matrix theory and matrix inequalities. Allyn and Bacon 1964.

  7. Young.,D.: Iterative methods for solving partial difference equations of elliptic type. Trans. Amer. Math. Soc.76, 92–111 (1954).

    Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Rights and permissions

Reprints and permissions

About this article

Cite this article

Businger, P.A. Matrices which can be optimally scaled. Numer. Math. 12, 346–348 (1968). https://doi.org/10.1007/BF02162515

Download citation

  • Received:

  • Issue Date:

  • DOI: https://doi.org/10.1007/BF02162515

Keywords

Navigation